Thunderstorm Wind, Sheboygan
- When
- August 12, 7:10 PM CST to 7:30 PM CST
- Where
- Sheboygan County, Elkhart Lake
- Measured
- 56 kt (64 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.833, -88.017
A short line of severe thunderstorms rolled southeast through the county of Sheboygan. Accompanying powerful downburst winds, estimated to be 50 to 56 knots (58 to 65 mph), toppled large trees across most of the county, especially in the area from Elkhart Lake to Cedar Grove.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A short line of severe thunderstorms rolled southeast through the county of Sheboygan. Accompanying powerful downburst winds, estimated to be 50 to 56 knots (58 to 65 mph), toppled large trees across most of the county, especially in the area from Elkhart Lake to Cedar Grove. Some power lines sustained tree damage, mainly in the Plymouth area, and also in the city of Sheboygan. Brief heavy rains of 1 to 1.5 inches resulted in minor urban flooding in the city of Sheboygan, where 4 inch water depths on some roads were reported, and water got into some buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 12, 1:03 PM CST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 203 PM CDT SUN AUG 12 2001 FCST FOCUS ON CHC OF TSTMS TONIGHT. CDFNT LIES FROM NRN WI SWWD INTO SE MN. LIS OF -2 TO -4 HAVE DEVELOPED WITHIN FRONTAL ZONE AND A WEST TO EAST LINE OF CONVECTION HAS FORMED ACROSS NRN WI. CONVECTION IS MOVING EAST TO SOUTHEAST AND 0-6 KM MEAN WIND VECTOR MAINTAINS THIS DIRECTION. WILL LIKELY NEED FURTHER SWD DEVELOPMENT ALONG CDFNT TO SEE ANY CONVECTION TONIGHT. CDFNT WILL APPROACH NW CWA BY EVENING AND MOVE OUT OF THE SE AROUND 06Z. SFC CONVERGENCE WL RMN WK ALONG CDFNT...HOWEVER LEADING EDGE OF DIFFERENTIAL CVA ALONG CDFNT AND WEAK CAPPING IS STILL SUFFICIENT TO KEEP CHANCE POPS IN THE FCST. MAY INCREASE 30 POPS...ESPECIALLY ACROSS THE NORTH BUT WILL WATCH LATEST SAT/RADAR TRENDS BEFORE DECIDING. CAA THEN KICKS IN TONIGHT WITH THICKNESSES FALLING 70-80 METERS. AS LARGE HUDSON BAY UPPER LOW MOVES EAST...A ROBUST SHORTWAVE WITHIN NORTHWEST FLOW MOVES ACROSS SASK/MANITOBA. WAA PATTERN THEN DEVELOPS FROM THE PLAINS INTO WI FOR TUE/TUE NT AHEAD OF DEVELOPING SFC LOW ACROSS CANADA AND U.S. PLAINS. MAIN LLJ AND WAA WILL RMN ACROSS IA/MN AND NW WI FOR TUE/TUE NT...FOCUSING LIFT AND PRECIP. THERE ALSO. UPPER TROUGH WILL THEN MOVE ACROSS GREAT LAKES ALONG WITH THE ASSOCIATED CDFNT ON WED. HI TEMPS FOR NEXT TWO DAYS WILL BE SIMILAR TO FRI AND SAT...WHICH ALSO FOLLOWED THE PASSAGE OF A CDFNT WITH AIRMASS CHARACTERISTICS SIMILAR TO THIS ONE. CU RULE GIVES WIDE RANGE OF FEW-BKN CU TOMORROW BECAUSE OF UNCERTAINTY OF HOW COOL 850 TEMPS WILL BECOME. WILL GO WITH SCT CU VIA MAV GUIDANCE. PTLY CLDY FOR TUE AS WELL WITH SOME SCT MID LEVEL CLDS POSSIBLE FROM WAA ALOFT. .MKX...NONE
WIZ046-047-051-052-056>060-062>072-130500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 355 PM CDT SUN AUG 12 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY NORTH AND WEST OF MADISON. DISCUSSION...A COLD FRONT OVER NORTHERN WISCONSIN WILL MOVE SOUTHEAST ACROSS SOUTHERN WISCONSIN TONIGHT. WARM EVENING TEMPERATURES AND INCREASING LOW LEVEL MOISTURE...WILL CONTRIBUTE TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HIGH WINDS AND LARGE HAIL. .SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED TONIGHT. OUTLOOK FOR MONDAY... HIGH PRESSURE WILL BUILD OVER WISCONSIN...WITH NO THUNDERSTORMS EXPECETED.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266833, 5266834.